Alert archive / Hawaii / Gale Warnings in 2020

Gale Warning 7, NWS Honolulu, HI

June 11, 2020

NWS Honolulu, HI issued this gale warning at Jun 11, 2020, 12:14 PM HST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2020, 12:14 PM HST (22:14 UTC)
Expired
Jun 11, 2020, 5:39 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

163 
WHHW70 PHFO 112214
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
1214 PM HST Thu Jun 11 2020

PHZ121-121115-
/O.UPG.PHFO.SC.Y.0027.000000T0000Z-200614T0400Z/
/O.NEW.PHFO.GL.W.0007.200611T2214Z-200612T0400Z/
/O.NEW.PHFO.SC.Y.0028.200612T0400Z-200614T0400Z/
Alenuihaha Channel-
1214 PM HST Thu Jun 11 2020

...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST SATURDAY...

* WHAT...25 to 35 kt with gusts up to 40 kt this afternoon,
  subsiding to 20 to 30 kts tonight, persisting through Saturday.
  Seas 7 to 10 feet expected.

* WHERE...Alenuihaha Channel.

* WHEN...For the Gale Warning, until 6 PM HST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 6 PM HST 
  Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ119-120-123-124-121115-
/O.CON.PHFO.SC.Y.0027.000000T0000Z-200614T0400Z/
Maalaea Bay-Pailolo Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
1214 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
SATURDAY...

* WHAT...East winds 20 to 30 kt with higher gusts and seas 6 to 
  11 feet.

* WHERE...Big Island Leeward Waters, Pailolo Channel, Big Island 
  Southeast Waters and Maalaea Bay.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>118-122-120400-
/O.CON.PHFO.SC.Y.0027.000000T0000Z-200612T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
1214 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 20 to 25 kt with frequent gusts to 30 kt.

* WHERE...Big Island Windward Waters, Maui County Leeward 
  Waters, Kauai Leeward Waters, Kauai Channel, Kauai Northwest 
  Waters, Kauai Windward Waters, Kaiwi Channel, Maui County 
  Windward Waters, Oahu Windward Waters and Oahu Leeward Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$



The NWS is soliciting comments on a proposal to change Small Craft
Advisory to Small Craft Warning. This survey will be open through
June 30th, 2020. http://www.surveymonkey.com/r/VZGX6BF
2 follow-up statements
256 
WHHW70 PHFO 120127
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Thu Jun 11 2020

PHZ121-121430-
/O.CON.PHFO.GL.W.0007.000000T0000Z-200612T0400Z/
/O.CON.PHFO.SC.Y.0028.200612T0400Z-200614T0400Z/
Alenuihaha Channel-
327 PM HST Thu Jun 11 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
SATURDAY...

* WHAT...25 to 35 kt with gusts up to 40 kt this afternoon,
  subsiding to 20 to 30 kts tonight, persisting through Saturday.
  Seas 7 to 10 feet expected.

* WHERE...Alenuihaha Channel.

* WHEN...For the Gale Warning, until 6 PM HST this evening. For 
  the Small Craft Advisory, until 6 PM HST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ116>118-122-121430-
/O.EXT.PHFO.SC.Y.0027.000000T0000Z-200613T1600Z/
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
327 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 15 to 25 kt with frequent gusts up to 30 kt.

* WHERE...Big Island Windward Waters, Maui County Leeward 
  Waters, Kaiwi Channel and Maui County Windward Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>115-121430-
/O.EXT.PHFO.SC.Y.0027.000000T0000Z-200612T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
327 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 25 kt with frequent gusts up to 30 kt.

* WHERE...Kauai Leeward Waters, Kauai Channel, Kauai Northwest 
  Waters, Kauai Windward Waters, Oahu Windward Waters and Oahu 
  Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119-120-123-124-121430-
/O.CON.PHFO.SC.Y.0027.000000T0000Z-200614T0400Z/
Maalaea Bay-Pailolo Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
327 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
SATURDAY...

* WHAT...East winds 20 to 30 kt with higher gusts and seas 6 to 
  11 feet.

* WHERE...Big Island Leeward Waters, Pailolo Channel, Big Island 
  Southeast Waters and Maalaea Bay.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$



The NWS is soliciting comments on a proposal to change Small Craft
Advisory to Small Craft Warning. This survey will be open through
June 30th, 2020. http://www.surveymonkey.com/r/VZGX6BF
299 
WHHW70 PHFO 120339
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
539 PM HST Thu Jun 11 2020

PHZ121-121645-
/O.CAN.PHFO.GL.W.0007.000000T0000Z-200612T0400Z/
/O.EXT.PHFO.SC.Y.0028.200612T0339Z-200614T0400Z/
Alenuihaha Channel-
539 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY...
...GALE WARNING IS CANCELLED...

* WHAT...20 to 30 kts through Saturday and seas 7 to 10 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119-120-123-124-121645-
/O.CON.PHFO.SC.Y.0027.000000T0000Z-200614T0400Z/
Maalaea Bay-Pailolo Channel-Big Island Leeward Waters-
Big Island Southeast Waters-
539 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
SATURDAY...

* WHAT...East winds 20 to 30 kt with higher gusts and seas 6 to 
  11 feet.

* WHERE...Big Island Leeward Waters, Pailolo Channel, Big Island 
  Southeast Waters and Maalaea Bay.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ116>118-122-121645-
/O.CON.PHFO.SC.Y.0027.000000T0000Z-200613T1600Z/
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
539 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
SATURDAY...

* WHAT...East winds 15 to 25 kt with frequent gusts up to 30 kt.

* WHERE...Big Island Windward Waters, Maui County Leeward 
  Waters, Kaiwi Channel and Maui County Windward Waters.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>115-121600-
/O.CON.PHFO.SC.Y.0027.000000T0000Z-200612T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
539 PM HST Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 25 kt with frequent gusts up to 30 kt.

* WHERE...Kauai Leeward Waters, Kauai Channel, Kauai Northwest 
  Waters, Kauai Windward Waters, Oahu Windward Waters and Oahu 
  Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$



The NWS is soliciting comments on a proposal to change Small Craft
Advisory to Small Craft Warning. This survey will be open through
June 30th, 2020. http://www.surveymonkey.com/r/VZGX6BF

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Jun 11, 9:57 AM HST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 11, 9:57 AM HST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
957 AM HST Thu Jun 11 2020

.SYNOPSIS...
High pressure to our north and northeast will maintain breezy to
locally strong trades through early next week. Showers riding in
with the trades will favor the windward and mountain areas of all
islands, and a few of these showers will venture into the lee
areas of the smaller islands. Frequency of these showers will be
highest during the nights and mornings.

&&

.DISCUSSION...
A 1030 mb high north of the state will maintain strong trades
through Friday. Currently, we have a wind advisory in effect
through 6 pm today for the windier zones of Maui County and the
Big Island. With wind speeds expected to peak this afternoon and
linger into tonight, the wind advisory will likely need to be
extended later today. The high is expected to slowly drift
eastward and weaken over the next several days and that should
bring a slight downward trend in wind speeds Friday through the
weekend. But overall, breezy trades will likely persist into early
next week. It just won't be as strong as this afternoon and
this evening.

As far as precipitation, a stable atmosphere will continue to
limit shower activity with mainly light to moderate showers riding
in with the trades today. Starting Friday afternoon, a weak upper
level low will begin to approach the Big Island and could bring
increasing showers across the state, especially over the kona
slopes of the Big Island during the afternoons on Friday and over
the weekend. Other than some increase in showers, the impacts from
this upper level low looks to be minimal. Stay tuned for more
details.

&&

.AVIATION...
A high pressure cell to the north northeast of Hawaii will bring
breezy to windy trades to the island today. This will cause
moderate turbulence over the lee side of the mountains. Showers
will be mainly limited to windward coasts and slopes. Brief MVFR
conditions are possible, but not expecting anything widespread.

AIRMET TANGO remains in affect below 8000 feet over immediately
south thru west facing slopes due to moderate turbulence.

&&

.MARINE...
Strong to near-gale force winds are possible today, with the
strongest winds expected in the channels. The strong trade winds
are the result of a 1030 mb high NNE of the islands with a surface
ridge to our north. The ridge is expected to begin to weaken
tonight, and that will lead to a slight downward trend to the
winds as we head towards the weekend.

A Small Craft Advisory (SCA) is in effect for all coastal waters
today due to these winds, and a few areas could see seas near or
at 10 feet. The SCA scales back to our more typical windier areas
near Maui County and the Big Island tonight as we expect the winds
to weaken a bit. The SCA for those areas is posted through
Saturday, but may need to be extended.

Surf will remain below advisory levels along all shores into next
week. Small swells from the SSE and SW will deliver small surf to
south facing shores for the next few days. Rough and choppy
short-period wind waves, due in part to the strong winds, along
east facing shores are expected to peak below advisory levels
today and Friday before diminishing slightly over the weekend. A
tiny, short-period N swell is expected the next couple of days
before the north facing shores go completely flat.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Lanai-Kahoolawe-
Maui Central Valley-South Big Island-Big Island North and East-
Kohala.

Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi
Channel-Maui County Windward Waters-Maui County Leeward Waters-
Big Island Windward Waters.

&&

DISCUSSION...Kino
AVIATION...Thomas
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:11 PM HSTWind AdvisoryHFOHawaii, Kalawao34 hr
Jun 11, 12:14 PM HSTSmall Craft AdvisoryHFO10 days

Nearby

Gale Warnings in Hawaii, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.